Why Aren't You Losing Weight?
Could a medical problem or medication be to blame?
A Prescription for Weight Gain?
It's not only medical conditions that can add pounds. Some medications can also cause you to gain weight, or keep you from losing it, says Ken Fujioka, MD, medical director of the Scripps Clinic Nutrition and Metabolism Research Center in San Diego.
"It's very common for medications to cause weight gain," says Fujioka, noting that approximately 25% of his patients are on medication or have an illness that is causing them to gain weight.
Among the medications that may cause weight gain in some people are:
- Medications used to treat type 2 diabetes (such as sulfonylureas)
- Antipsychotic or schizophrenia medications, including chlorpromazine (such as Thorazine), thioridazine (Mellaril), and olanzapine (Zyprexa)
- Beta-blockers (prescribed for high blood pressure, and some heart conditions)
- Antidepressants such as amitriptyline (Elavil), imipramine (Norpramin), or trazodone (Desyrel)
- Hormone replacement therapy
- Birth control pills
- Corticosteroids taken for conditions like asthma and lupus
- Antiepileptics taken to control seizures, especially valproic acid (Depakene or Depakote) and carbamazepine (such as Tegretol)
The reasons certain medications cause weight gain can vary and are not always known, says Fujioka.
Antipsychotic drugs, for example, may increase appetite as well as lower the metabolic rate (the rate at which your body burns calories). Beta-blockers are thought to lower a person's metabolic rate by about 80 calories a day. And hormone replacement therapy increases the body's level of estrogen, a fat-storing hormone.
"Weight gain is a very troublesome -- and unpredictable -- side effect of certain medications," says Arthur Frank, MD, director of the George Washington University Weight Management Program. "You can experience a substantial weight gain if you're sensitive to that particular medication."
But if you're gaining weight on one medication, your doctor may be able to help you find a similar drug that won't have the same effect. For example, an older class of antidepressants known as tricyclics may cause weight gain, while a newer class of depression medication called SSRIs (selective serotonin reuptake inhibitors) usually doesn't, says Fujioka. SSRIs include Celexa, Lexapro, Prozac, Paxil, and Zoloft.
Medications cause weight gain in both men and women, but because women gain weight more easily than men in general, and have a harder time losing it, they may notice more added pounds than men taking the same medication.
Work With Your Doctor
It seems obvious, but bears repeating: If you suspect you are having trouble with weight loss because you have a medical condition or medication, talk to your doctor right away.
And don't give up on getting fit. Although it is difficult to lose weight gained because of a medical condition or medication, it's not impossible, says Frank.
"Monitor your weight closely," he advises, "and if you see that you're gaining weight, tell your doctor so that he can see about switching your medications."
Changing your diet and getting more exercise can also help you lose the weight, although it might take you longer than it otherwise would. But remember, if you have any sort of medical condition, you should be carefully monitored while trying to lose weight.
If you have diabetes, for example, says Fujioka, eating less and exercising more can cause your blood sugar to fall too quickly. "Diabetics should be under close medical supervision when trying to lose weight," Fujioka says.
No matter what your medical condition is, if it's causing you to gain weight, don't try to manage the problem yourself, says Rebecca Kurth, MD, associate professor for clinical medicine at Columbia University.
"Talk to your physician," Kurth advises. "Don't overburden yourself. You are not to blame."